Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

167 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes stomach bleeding while treating ovarian cancer?

Answered by
Dr.
Dr. Grzegorz Stanko

General Surgeon

Practicing since :2008

Answered : 5770 Questions

default
Posted on Tue, 3 Nov 2015 in Cervical and Ovarian Cancer
Question: My mom is an 8 year survivor of ovarian cancer (age 00), has had two major surgeries, aggressive chemo, and is currently on an oral chemo regimen to slow the growth of a tumor on her lymph node (I think). She has been vomiting black stuff for 12 hours, also some black stools, is very weak, and headed to the hospital I believe (I live 1000 miles away). Is it possible this is a sign that her body is shutting down and I should try to travel to see her asap? I had made plans for thanksgiving but wondering if she now has much less time.
doctor
Answered by Dr. Grzegorz Stanko 16 minutes later
Brief Answer:
Her symptoms point to stomach bleeding.

Detailed Answer:
Hello!

Thank you for the query.

Its really hard to answer this question as we do not not know about the cancer stage, its chemo reaction, current cancer size.

Black vomiting and black stools are clearly indicating bleeding from the stomach or duodenum. It can be just a reaction to chemo she is having right now, however it may be also a sign of cancer development in the upper digestive tract.
If its chemo side effect, the chances for her to survive it are greater. If its cancer bleeding, there is not much they can do about it.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Grzegorz Stanko 15 minutes later
More info that could help: She was stage 3 when diagnosed 7-8 years ago. Major surgery to first remove as much cancer as possible, then very aggressive chemo, went directly to peritoneal region via a port. Cancer free for a few years after that then it returned in her spleen. Spleen was removed surgically and some more chemo. some more remission then it has probably been a year of so since they detected small tumor, on lymph node in pelvis. Been on oral chemo for a time, but at her last doctor visit they said there are severe risks to long term usage of that drug so are planning to switch her treatment to Doxil in November. Before, and throughout the cancer treatment she has also had some pretty bad ulcers in her esophagus. At one point, during cancer treatment, she was taking antibiotic 3 times per day to control the esopheal issues, but took her off after she developed very persistent thrush/fungal infection in the mouth.
doctor
Answered by Dr. Grzegorz Stanko 7 minutes later
Brief Answer:
Ulcer bleeding seems to be the case.

Detailed Answer:
Ok, so this makes the bleeding due to chemo side effects (bleeding from the ulcer) most probable reason. If so, they should be able to stop such bleeding if its from one point of the stomach. This makes her chances to survive higher than in case of the digestive tract cancer.
But as her body is weakened due to chemotherapy, its hard to tell if she will make it. Really no one can answer that.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics ,   ,   ,  

Recent questions on  Doxil

doctor1 MD

I'm going to be receiving Doxil for an ovarian cancer recurrence. How long is the duration of PPE last, is it during infusion only, or how long does it last between treatments?

doctor1 MD

My husband has been diagnosed with Leiomyosarcoma and the Drs are starting him on DOXIL ..Is this a good choice or is there clinical trials that show more positive results? Thanks

doctor1 MD

I was diagnosed with Stage3C ovarian cancer in Nov. 2012. I had the debunking surgery and started carbo platinum and taxol in an abdominal port. Taxol was given in a chest port the following week. At the end if treatment my scans were clear and CA was normal. Six months later I started cysto platinum, taxol And avastin. I finished chemo in February. In May my scans were clear. But my CA was elevated to 400. I started Doxil. I received my CA today and it was 1100. Today was my second time receiving Doxil. Should I be getting a second opinion. I realize I have a chronic illness and I like my doctors explanations as to why he is going this route. I have tolerated all medicines well.

doctor1 MD

hi, i have hair fall problem for d last 1.5 years, i have tried all shampoos and gone through various treatments like alopathic and homeopathic, allopathic didnt work but homeopathic worked, but after the 2 3 months of d treatment it has started falling again, please note that i am having dandruff , and my hair falls in full length even when i dont comb. Now i am takin vitamin A tablet, Atarax tablet and Doxil500, and applying tenovate cream on the scalp at night before washing hair. Due to dandruff pimples come on my face. Please help me in this regard.